advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From DeKalb, Illinois, USA:

My five-year-old has been waking one hour after going to sleep in apparent night terrors this month. He cries out and we find he and his sheets are soaked in sweat and sometimes urine. I decided to check his blood sugar on a couple of days The readings were 74 mg/dl [4.1 mmol/L] and 76 mg/dl [4.2 mmol/L] at night, and 85 mg/dl [8.7 mmol/L] and 106 mg/dl [5.9 mmol/L] in the mornings. Daytime symptoms were general shakiness in his hands as he played and some increased anger outbursts that were out of character. I checked with people at our local diabetes education center and they said these were normal readings. Out of curiosity, I checked my other children. My nine-year-old had a reading of 167 mg/dl [9.3 mmol/L] one morning and my seven-year-old was 221 mg/dl [12.3 mmol/L] that same morning. Are these all normal or should I take these kids in for more tests at the clinic? I don't want to be missing something. Our family medical history is significant for type 2 in dad, grandpa and all of grandpa's siblings. My husband has one cousin diagnosed type 1.

Answer:

Your first child's blood glucose readings are all normal. So, the night terrors are not hypoglycemia.

The other readings area all abnormal. Unless you are not doing the blood sugar testing correctly or their hands are "dirty" with something that interferes with the readings being accurate, these need to be rechecked. If they remain abnormal (fasting values over 100 mg/dl [5.6 mmol/L] (some would say 120 mg/dl [6.7 mmol/L]) - or post-food values over 140 mg/dl [7.8 mmol/L]), then these should be checked with your physician and consideration for pediatric diabetology consultation/referral.

SB

DTQ-20080423023917
Original posting 12 May 2008
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.